Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Bismarck, ND

June 21, 2003McLean County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 21, 2003, 4:15 PM CDT for McLean County, Oliver County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2003, 4:15 PM CDT (21:15 UTC)
Expired
Jun 21, 2003, 4:45 PM CDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McLean County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 48 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 2:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WUUS53 KBIS 212115
SVRBIS
NDC055-065-212145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
415 PM CDT SAT JUN 21 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  EASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 445 PM CDT

* AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF SANGER...OR ABOUT 23
  MILES NORTHWEST OF BISMARCK...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANGER AT 440 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTH DAKOTA.

LAT...LON 4707 10126 4698 10110 4727 10088 4731 10094

$$
RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:30 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 21, 2:30 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT SAT JUN 21 2003

MAIN CONCERN TODAY IS THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON
AND INTO THIS EVENING AND AGAIN ON SUNDAY.

MODELS IN FAIR AGREEMENT WITH SLOW-MOVING SURFACE TROUGH NOW LOCATED
ALONG LINE FROM W OF KMOT TO W OF KN60 TO W OF KBIS TO W OF KD07.
THIS TROUGH WILL MOVE TO JUST EAST OF KJMS TO KMBG LINE BY 12Z
SUNDAY. VERY UNSTABLE AIRMASS OF -4 TO -7 MSAS LIS NOW IN PLACE
OVER CENTRAL DAKOTAS. APPROACHING S/W OVER FRONTAL BOUNDARIES WILL
TRIGGER INCREASINGLY STRONG CONVECTION AS THEY MOVE INTO THIS
UNSTABLE AIRMASS. WILL ISSUE PACKAGE A LITTLE EARLY. CONVECTION WILL
CONTINUE OR REBUILD AGAIN TOMORROW OVER SOUTHEAST AND EASTERN
PORTION OF FORECAST AREA. WILL CONTINUE DRY MONDAY BUT BRING CHANCE
POPS IN AGAIN AFTER MIDNIGHT MONDAY.

IN EXTENDED NO BIG CHANGES AS MODELS HAVING INCREASINGLY DIFFICULT
TIME AGREEING ON SOLUTION FOR MID WEEK. WILL ATTEMPT TO FIT INTO
NORTHERN PLAINS GRIDS. ADDED DRY SATURDAY FOR DAY 7.

.BIS...NONE.

HW
Hazardous weather outlook, Jun 21, 5:21 AM CDT, 10 hours 54 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
521 AM CDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND
TONIGHT. SOME STORMS MAY BE SEVERE AND WITH HEAVY RAIN OVER CENTRAL
NORTH DAKOTA TODAY. THE SEVERE WEATHER AND HEAVY RAIN THREAT WILL
SHIFT EAST TO THE JAMESTOWN AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER CENTRAL NORTH DAKOTA TODAY AND
THIS EVENING.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:50 PM CDTTornado WarningBISOliver25 min
Jun 21, 4:26 PM CDTTornado WarningBISMcLean34 min
Jun 21, 4:29 PM CDTSevere Thunderstorm WarningBISBurleigh46 min
Jun 21, 5:11 PM CDTSevere Thunderstorm WarningBISBurleigh49 min
Jun 21, 5:17 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce28 min
Jun 21, 5:22 PM CDTSevere Thunderstorm WarningBISEmmons53 min
Jun 21, 5:55 PM CDTSevere Thunderstorm WarningBISPierce35 min
Jun 21, 6:43 PM CDTSevere Thunderstorm WarningBISWells47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.